WITN  | Greenville, NC  | News, Weather, Sports

UPDATE: China White Overdoses Blamed For Three North Carolina Deaths


A synthetic drug five times stronger than heroin is being blamed for three deaths last month in North Carolina.

The drug is called Acetyl Fentanyl and goes by the street name China White. It's been called a threat to public health by state officials.

It also prompted the Department of Health and Human Services to issue a health advisory on Wednesday.

The warnings started back in June of 2013 with an alert from the Center for Disease Control.

"Last june, we had a sudden death from heroin overdose." said Pitt County Sheriff Neil Elks. "Then we had two more shortly after that. So quite naturally we focused on what's causing all of the sudden these heroin overdoses. That's what we were investigating now, trying to determine if there is somebody lacing the heroin."

Greenville Resident Regina Speller said she's heard of it.

Speller said, "It's hitting here now because I've heard a lot of people talking about it. If anybody is doing it, it's a very dangerous thing."

The Pitt County Sheriff's Office is on the lookout for heroin laced with Acetyl Fentanyl, which is commonly referred to as China White.

Deputies say they haven't linked any recent deaths in Pitt County to the drug, but that it's on their radar.

The CDC is urging emergency departments to make sure they have an supply of Naloxone, which is an antidote to Opiode poisoning.

------------------
Previous story:

North Carolina officials say a synthetic drug five times stronger than heroin is being blamed for three deaths last month in Sampson, Person and Transylvania counties.

The state Department of Health and Human Services said Wednesday that toxicology results on the victims detected acetyl fentanyl, a new kind of injected illegal opiate that resembles heroin but is much more potent.

The drug is commonly called China White. Narcotics investigators say they believe the drug has been seen in Pitt County.

The U.S. Centers for Disease Control alerted public health agencies and emergency departments last June to be on the lookout for the drug and to have adequate supplies of an emergency antidote.

The alert came after Rhode Island officials reported 14 overdose deaths from the drug last year. There have been dozens of other deaths in Pennsylvania, Louisiana and elsewhere.


Comments are posted from viewers like you and do not always reflect the views of this station.
powered by Disqus
WITN

275 E. Arlington Blvd. Greenville, NC 27858 252-439-7777
Gray Television, Inc. - Copyright © 2002-2014 - Designed by Gray Digital Media - Powered by Clickability 246183481 - witn.com/a?a=246183481